Aa
Aa
A
A
A
Close
Avatar universal

How do I get off long term use of oxycodone and ativan?

I was prescribed oxycodone many years (9)for my back and a few years earlier (11)ativan. Now I am not prescribed either and have had access to oxycotin and ativan for years. Problem is I want off both and my being able to get ativan is running out. I went to the local clinic and told them the truth, nothing was said about the opiates and I was giving a few days supply of ativan to get me through the weekend since this clinic visit was on a Friday night. Just 5 1mg tabs. I have to see a primary care to get prescribe more ativan to ween off. I just lost my girlfriend of 14 years to cancer. I have a feeling the doctor will test me and see I am on both. I have to move and just need to get my stuff out and I can get into a rehab center. I'm just afraid that the doctor will not prescribe me the ativan to ween due to opiate use. I have been taking 1.5mg ativan for close to 11 years and going cold turkey on just the ativan is not the best thing for me since I have to get out of where I am staying. Has anyone been in this position? Will a doctor listen and understand that I just need a little time with a clear head and then if I'm not weened off the ativan at that time I will go to a inpatient center for help. I'm really lost. I wish I knew what addiction was and how it makes you feel before I was hooked on both. Any help would be greatly appreciated. ~Scott,CT.
5 Responses
Sort by: Helpful Oldest Newest
7163794 tn?1457366813
COMMUNITY LEADER
I think you have a real dilemma.....you need the Ativan to not be sick so you can move (so as a temporary fix) but I don't know that a dr will prescribe it like that.  There will NEVER be a good time to quit....it will never not come with consequences, you know what I mean?  Could you talk to your landlord and go to treatment first?  My thought is when the dr realizes you haven't had a script for them he's not going to prescribe them as a temporary treatment, but I may be wrong!  

I am sorry to hear about you losing your girlfriend.....is it possible that this loss is forcing you to have to take a real look at things?  Death, I find, always forces us to have to look at things from a different perspective....sometimes even when we don't want to.  
Helpful - 0
1135275 tn?1586565652
I wish I'd seen this sooner. First, if you're checking back on this, how are you?

I recommend being honest. They might not do a drug screening if you are honest with a PCP, but I'm not sure on a rehab facility. Regardless, it's too dangerous to wean off Ativan after that length of time on your own. It's especially not good to do it quickly. It could kill you (though that's rare, it's a very real possibility). However, if it doesn't kill you, cold turkey will very likely be a nightmare. It's not a nightmare for everyone going cold turkey on benzos, but they are definitely the minority. For the majority of folks on this med for this length of time, it's better taper slowly. I'm a fan of switching over to  Valium, which your doctor can do, and tapering that way. Trust me when I say a Valium taper is much easier than an Ativan or Xanax taper because of the half-life of each. Klonopin and Valium have much longer half-lives, so  it's just easier. With shorter half-life benzos like Ativan and Xanax, you go into withdrawal much faster and more harshly. For example, with Xanax or Ativan being taken once nightly for a long period of time, a person may start to go into withdrawal each evening because the drug has already worn off and they're already beginning withdrawal. Valium is the best benzo for a taper because it has such a loooong half-life.

The point - I recommend being honest because doing it on your own will be really hard and could even be pretty dangerous. Please let us know how you're doing as you feel inclined. :)

~mm
Helpful - 0
1135275 tn?1586565652
One more thing - it would be unethical for a doctor to force you to go cold turkey on benzo use. It really is too dangerous.
Helpful - 0
1135275 tn?1586565652
Last response, and I ordinarily do not respond three times in a row... but I missed the part about you losing your girlfriend in my first reading of your post. I'm so sorry for your loss. That has to be terribly difficult while also thinking about weaning off these. Very very sorry for your lost. <3
Helpful - 0
1 Comments
Wish I could heart this response.  I too am SO very sorry for the loss.  Words never express sorrow adequately but I've been there too and can relate to losing someone we care about.  Please know we care.
18524847 tn?1465595901
I also would so like to hear how you are doing.  I hope you are okay.  I think we do a lot of fixing and worrying and fixing and worrying for short periods of time.  Being honest may be a better solution to get deeper solutions, you know?  But I know that is scary. Exposing ourselves is very hard.  I understand.  But once you do that, you may find true help that stops the cycle.  You may have not taken all these steps we recommend yet and that's okay.  We support you either way. We're here.  Again, so sorry about your girlfriend.  
Helpful - 0
Have an Answer?

You are reading content posted in the Addiction: Substance Abuse Community

Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.